×

A new way to generate an exponential finite difference scheme for 2D convection-diffusion equations. (English) Zbl 1442.65327

Summary: The idea of direction changing and order reducing is proposed to generate an exponential difference scheme over a five-point stencil for solving two-dimensional (2D) convection-diffusion equation with source term. During the derivation process, the higher order derivatives along \(y\)-direction are removed to the derivatives along \(x\)-direction iteratively using information given by the original differential equation (similarly from \(x\)-direction to \(y\)-direction) and then instead of keeping finite terms in the Taylor series expansion, infinite terms which constitute convergent series are kept on deriving the exponential coefficients of the scheme. From the construction process one may gain more insight into the relations among the stencil coefficients. The scheme is of positive type so it is unconditionally stable and the convergence rate is proved to be of second-order. Fourth-order accuracy can be obtained by applying Richardson extrapolation algorithm. Numerical results show that the scheme is accurate, stable, and especially suitable for convection-dominated problems with different kinds of boundary layers including elliptic and parabolic ones. The idea of the method can be applied to a wide variety of differential equations.

MSC:

65N06 Finite difference methods for boundary value problems involving PDEs
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
76M20 Finite difference methods applied to problems in fluid mechanics
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Friedrichs, K. O.; Wasow, W. R., Singular perturbations of non-linear oscillations, Duke Mathematical Journal, 13, 3, 367-381 (1946) · Zbl 0061.19509
[2] Kadalbajoo, M. K.; Reddy, Y. N., Asymptotic and numerical analysis of singular perturbation problems: a survey, Applied Mathematics and Computation, 30, 3, 223-259 (1989) · Zbl 0678.65059
[3] Kadalbajoo, M. K.; Patidar, K. C., A survey of numerical techniques for solving singularly perturbed ordinary differential equations, Applied Mathematics and Computation, 130, 2-3, 457-510 (2002) · Zbl 1026.65059
[4] Kadalbajoo, M. K.; Patidar, K. C., Singularly perturbed problems in partial differential equations: a survey, Applied Mathematics and Computation, 134, 2-3, 371-429 (2003) · Zbl 1024.35007
[5] Stynes, M., Numerical methods for convection-diffusion problems or the 30 years war
[6] Stynes, M., Steady-state convection-diffusion problems, Acta Numerica, 14, 445-508 (2005) · Zbl 1115.65108
[7] Roache, P. J., Computational Fluid Dynamics, vii+446 (1976), Albuquerque, NM, USA: Hermosa Publishers, Albuquerque, NM, USA
[8] Roos, H.-G.; Stynes, M.; Tobiska, L., Numerical Methods for Singularly Perturbed Differential Equations: Convection-Diffusion and Flow Problem. Numerical Methods for Singularly Perturbed Differential Equations: Convection-Diffusion and Flow Problem, Springer Series in Computational Mathematics, 24, xvi+348 (1996), Berlin, Germany: Springer, Berlin, Germany · Zbl 0844.65075
[9] Frank, R., The method of iterated defect-correction and its application to two-point boundary value problems. I, Numerische Mathematik, 25, 4, 409-419 (1975) · Zbl 0346.65034
[10] Frank, R.; Ueberhuber, C. W., Iterated defect correction for differential equations. I. Theoretical results, Computing, 20, 3, 207-228 (1978) · Zbl 0401.65046
[11] Stetter, H. J., The defect correction principle and discretization methods, Numerische Mathematik, 29, 4, 425-443 (1978) · Zbl 0362.65052
[12] Segal, A., Aspects of numerical methods for elliptic singular perturbation problems, SIAM Journal on Scientific and Statistical Computing, 3, 3, 327-349 (1982) · Zbl 0483.65059
[13] Choo, J. Y., Stable high order methods for elliptic equations with large first order terms, Computers & Mathematics with Applications, 27, 1, 65-80 (1994) · Zbl 0792.65080
[14] Choo, J. Y.; Schultz, D. H., Stable high order methods for differential equations with small coefficients for the second order terms, Computers & Mathematics with Applications, 25, 1, 105-123 (1993) · Zbl 0770.65049
[15] Dekema, S. K.; Schultz, D. H., High-order methods for differential equations with large first-derivative terms, International Journal for Numerical Methods in Fluids, 10, 3, 259-284 (1990) · Zbl 0686.76044
[16] Dennis, S. C. R.; Hudson, J. D., Compact h4 finite-difference approximations to operators of Navier-Stokes type, Journal of Computational Physics, 85, 2, 390-416 (1989) · Zbl 0681.76031
[17] Ge, L.; Zhang, J., High accuracy iterative solution of convection diffusion equation with boundary layers on nonuniform grids, Journal of Computational Physics, 171, 2, 560-578 (2001) · Zbl 0990.65117
[18] Gupta, M. M.; Manohar, R. P.; Stephenson, J. W., A single cell high order scheme for the convection-diffusion equation with variable coefficients, International Journal for Numerical Methods in Fluids, 4, 7, 641-651 (1984) · Zbl 0545.76096
[19] Spotz, W. F.; Carey, G. F., High-order compact scheme for the steady stream-function vorticity equations, International Journal for Numerical Methods in Engineering, 38, 20, 3497-3512 (1995) · Zbl 0836.76065
[20] Yavneh, I., Analysis of a fourth-order compact scheme for convection-diffusion, Journal of Computational Physics, 133, 2, 361-364 (1997) · Zbl 0891.65107
[21] Allen, D. N.; Southwell, R. V., Relaxation methods applied to determine the motion, in two dimensions, of a viscous fluid past a fixed cylinder, The Quarterly Journal of Mechanics and Applied Mathematics, 8, 2, 129-145 (1955) · Zbl 0064.19802
[22] Il’in, A. M., A difference scheme for a differential equation with a small parameter multiplying the highest derivative, Mathematical Notes of the Academy of Sciences of the USSR, 6, 2, 237-248 (1969)
[23] MacKinnon, R. J.; Johnson, R. W., Differential-equation-based representation of truncation errors for accurate numerical simulation, International Journal for Numerical Methods in Fluids, 13, 6, 739-757 (1991) · Zbl 0729.76611
[24] Chen, G. Q.; Gao, Z.; Yang, Z. F., A perturbational h4 exponential finite difference scheme for the convective diffusion equation, Journal of Computational Physics, 104, 1, 129-139 (1993) · Zbl 0774.65073
[25] Radhakrishna Pillai, A. C., Fourth-order exponential finite difference methods for boundary value problems of convective diffusion type, International Journal for Numerical Methods in Fluids, 37, 1, 87-106 (2001) · Zbl 1046.76031
[26] Tian, Z. F.; Dai, S. Q., High-order compact exponential finite difference methods for convection-diffusion type problems, Journal of Computational Physics, 220, 2, 952-974 (2007) · Zbl 1109.65089
[27] Roos, H.-G., Ten ways to generate the Il’in and related schemes, Journal of Computational and Applied Mathematics, 53, 1, 43-59 (1994) · Zbl 0817.65063
[28] Hegarty, A. F.; Miller, J. J. H.; O’Riordan, E.; Shishkin, G. I., Special meshes for finite difference approximations to an advection-diffusion equation with parabolic layers, Journal of Computational Physics, 117, 1, 47-54 (1995) · Zbl 0817.76041
[29] Larsson, S.; Thomée, V., Partial Differential Equations with Numerical Methods. Partial Differential Equations with Numerical Methods, Texts in Applied Mathematics, 45, x+259 (2003), Berlin, Germany: Springer, Berlin, Germany · Zbl 1025.65002
[30] Mickens, R. E., Nonstandard finite difference schemes for differential equations, Journal of Difference Equations and Applications, 8, 9, 823-847 (2002) · Zbl 1010.65032
[31] Mohamed, S. A.; Mohamed, N. A.; Abdel Gawad, A. F.; Matbuly, M. S., A modified diffusion coefficient technique for the convection diffusion equation, Applied Mathematics and Computation, 219, 17, 9317-9330 (2013) · Zbl 1291.65346
[32] Mohanty, R. K.; Singh, S., A new fourth order discretization for singularly perturbed two dimensional non-linear elliptic boundary value problems, Applied Mathematics and Computation, 175, 2, 1400-1414 (2006) · Zbl 1093.65103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.